Maine, 2017Tornadoes in Maine, August 5, 2017
August 5, 2017 · NWS CAR · 2 events in 2 counties and zones
Thunderstorms developed during the evening of the 5th in advance of a cold front crossing the region. A tornado developed along a line of non-supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the evening of the 5th in advance of a cold front crossing the region. A tornado developed along a line of non-supercell thunderstorms. The tornado tracked along a path through a wooded area between Millinocket and Grindstone. In excess of 1000 trees were toppled or snapped along the path before lifting. The same storm then produced a second brief tornado near Sherman in Aroostook county. The second tornado touch down tore a large section of a roof from a barn...destroyed a chicken coop and partially damaged another barn with two wagons inside. Another nearby resident had significant shingle damage to their roof. Several trees in the area were also uprooted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 5, 8:18 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 5, 8:18 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
918 PM EDT Sat Aug 5 2017
.SYNOPSIS...
A cold front will move through the area tonight with shower and
thunderstorms expected this evening. High pressure will build in
on Monday before the next low pressure tracks south of the Gulf
of Maine on Tuesday morning.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
9:18 PM...A cold front moving into western Maine will move
across the CWA and exit the state before daybreak. Showers with
embedded thunderstorm will continue to lift north/northeast
tonight, and most of the activity should exit the eastern zones
by 3 AM. Heavy downpours are expected, and Greenville just picked
up 0.45" in the past hour. Severe weather is not expected, and
given the relatively fast movement of the system flash flooding
is also looking like less of a concern too, but will need to
continue to closely monitor over the next few hours as locally
some spots could be impacted by a few storms. Made some minor
tweaks to the ongoing forecast based on the latest observations,
radar, and near term model trends...but nothing significant.
Previous discussion...
Sfc cold front is now in the Hudson Vly and contg it's trek to
the east. Showers hv mvd into wrn CWA this aftn ahd of s/wv well
out ahd of upr lvl trof still mvg thru NY/PA at this time.
Breaks of sun hv occurred briefly acrs the region this aftn but
SBCAPE is still minimal acrs the state. 0-6km bulk shear still
in place and wl lkly get stronger into the evng hrs with 40-45
kts of shear upstream acrs most of New England at this hr. If
convection can get organized acrs the area this evng, may see an
isold storm produce gusty winds but chcs look pretty slim at
this time. Latest HRRR and NAM nest guidance suggest some bowing
segments may occur acrs the North Woods arnd 00z tonight then
quickly diminish as they run into more stable airmass.
Line of convection to the west has produced a quick shot of hvy rain
tho upstream radars are only estimating 0.50-1.00 inch in an hr. Wl
continue hvy rain wording for early evng as training of any storms
that dvlp wl hv the potential to produce hvy downpours but overall
amnts wl rmn blo FFG.
Expect convection wl slowly diminish aft 03z tonight with loss of
diurnal htg bfr diminishing to just showers aft 06z. Cdfnt fcst to
bisect CWA arnd 09z tonight, exiting CWA shortly aft 12z. Expect
that drier air wl lag slightly bhnd bndry with patchy fog contg
until aft daybreak acrs the region.
Mins wl dip into the 50s acrs the far NW by mrng but rmn in the lwr
60s acrs ern and Downeast zones. Upr lvl trof wl be swinging thru
the state Sun aftn with cldy skies rmng acrs the north along with
the chc for showers. Highs for Sun wl be blo normal for this time of
year with gusty nw winds expected thru the day.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Sunday night into Monday zonal 500mb flow across the state with
cool westerly flow advecting in dry Canadian air. It will be a
nice crisp Monday morning with high clouds on the increase
through the day as an area of low pressure begins to take shape
across the mid-Atlantic. Still some good spread in guidance on
the exact track of the mid-Atlantic low as it travels across the
Gulf of Maine Monday night into Tuesday morning. The ECMWF and
GEM continue to be on the northern edge of the guidance with the
NAM/GFS further south. Kept categorical pops going for Downeast
as they have a good chance for a soaking rain, but confidence is
still low further inland and how far north the rain shield
spreads. Still a good chance for .50" rain for the coast at this
time, but still enough spread for the low to trend further
south. Drying and clearing expected by Tuesday afternoon into
Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Forecast confidence is a little below average for Wednesday
through Friday, but overall pattern looks to be cyclonic in
nature with a broad trough to the north of New England over
Quebec province. Frontal boundaries could occasionally impact
the region with afternoon showers, but not enough confidence to
pin-point location and time. Interior Maine will be favored for
shower activity. Overall temperatures will run near to just
above average for this period.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR acrs northern terminals will drop to IFR tonight
in low cigs ahead of frontal bndry. Once cold front moves thru
expect cigs to rise to low MVFR aft daybreak. At BGR and BHB
expect MVFR to drop to IFR after 02z in low clouds and fog.
Cigs will improve to low MVFR after 12z.
SHORT TERM: No impacts to aviation operations expected Sunday
night through the day on Monday. IFR conditions could be
possible for KBHB/KBGR Monday night into Tuesday morning as a
coastal low travels across the Gulf of Maine. Clearing expected
by Tuesday afternoon.
&&
.MARINE...
NEAR TERM: The wind and seas will remain below small craft
advisory levels thru the weekend. Areas of fog will impact
visibility over the waters tonight through Sun morning before a
cold front moves through.
SHORT TERM: Offshore westerly flow on Monday expected, becoming
southerly Monday night as a coastal low approaches the Gulf of
Maine. Low pressure will quickly exit the region by Tuesday
afternoon with offshore flow becoming established once again.
Seas are expected to remain below SCA for this period.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...CB/Farrar
Short Term...Dumont
Long Term...Dumont
Aviation...CB/Farrar/Dumont
Marine...CB/Farrar/Dumont
Hazardous weather outlook, Aug 5, 6:15 AM EST, 15 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
715 AM EDT Sat Aug 5 2017
MEZ001>006-010-011-015>017-029>032-061115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
715 AM EDT Sat Aug 5 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Showers and scattered thunderstorms will develop later this
afternoon and continue through late this evening. The main action
will arrive this evening and is expected to continue through
midnight. The main threat with the storms will be heavy rainfall. A
few storms may contain strong wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-061115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
715 AM EDT Sat Aug 5 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Hewitt
In the hours before
Special weather statement, Aug 5, 9:34 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
1034 PM EDT Sat Aug 5 2017
MEZ002-005-006-011-015>017-029-030-032-060500-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
Including the cities of Presque Isle, Caribou, Van Buren,
Mars Hill, Millinocket, East Millinocket, Patten, Medway,
Houlton, Hodgdon, Sherman, Smyrna Mills, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream,
Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport,
Castine, Eastport, Machias, Cherryfield, Danforth, Vanceboro,
and Topsfield
1034 PM EDT Sat Aug 5 2017
...Heavy Showers and thunderstorms to affect the area late this
evening...
A line of showers with embedded thunderstorms will move to the
northeast across the area late this evening. Any thunderstorms
will contain dangerous cloud to ground lightning and torrential
downpours. Ponding of water on roads is expected along with
reduced visibilities.
CB
Tornado, Penobscot
- When
- August 5, 9:47 PM EST to 9:59 PM EST
- Where
- Penobscot County, 2.81 mi N of (Mlt)millinocket Arp to 3.92 mi W of Grindstone
- Rating
- EF1
- Path length
- 2.53 mi
- Path width
- 33 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.690, -68.690
A tornado developed along a line of non-supercell thunderstorms and tracked through a wooded area between Millinocket and Grindstone. Damage along the path consisted of over 1000 trees snapped or toppled. The average path width was around 30 yards. The estimated maximum wind speeds were between 90 and 100 mph. The forest was a mix of hardwood and softwood trees (DI 27, DI 28 , DOD 4).
Tornado, Aroostook
- When
- August 5, 10:30 PM EST to 10:31 PM EST
- Where
- Aroostook County, 2 mi SW of Golden Ridge to 1.68 mi SW of Golden Ridge
- Rating
- EF1
- Path length
- 0.48 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.910, -68.360
The storm which produced the initial tornado in Penobscot county also produced a second brief tornado touch down near Sherman. This tornado tore a large section of the roof from a barn (DI 1 , DOD 4)...destroyed a chicken coop and partially damaged another barn with two wagons inside. A nearby resident had significant shingle damage to their roof. Several trees were also toppled in the area. The average path width was around 20 yards. Maximum wind speeds were estimated at between 85 and 90 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, August 5 to 6, 201730 injured · $50 million · EF2 · 22 events
- Flash Flood in Utah, August 5, 2017$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2017$207,000 · 1.75 in hail · 19 events
- Lightning Strike in Florida, August 5, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Missouri, August 5 to 6, 201729 events
- Flash Flooding and Flooding in Missouri, August 5 to 6, 2017$6,000 · 52 kt wind · 12 events
- Flash Flooding in Kansas, August 5 to 6, 20177 events
- Hail and Damaging Winds in Oklahoma, August 5, 2017$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 5, 20171 in hail · 5 events
- Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017$5,000 · 4 events
- Hail and Damaging Wind in South Dakota, August 5, 20171 in hail · 4 events
- Damaging Winds in Texas, August 5, 201778 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714221, 714223.